Colorado, 2014

Tornadoes and Hail in Colorado, June 4, 2014

June 4, 2014 · NWS BOU · 13 events in 5 counties and zones

Severe thunderstorms producing damaging straight-line winds, large hail and tornadoes moved across northern Lincoln County. The wind and large hail caused extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms producing damaging straight-line winds, large hail and tornadoes moved across northern Lincoln County. The wind and large hail caused extensive damage. In Hugo, a detached garage and a small shed were blown over and a roof was blown off a trailer home. Two classic cars in the garage were damaged. Extensive tree damage occurred with large limbs broken off trees throughout town. Scattered damage to north facing windows was also observed with more isolated damage to shingles, gutters and vehicle windows. A truck was blown over just southeast of Hugo, causing minor injuries to the two occupants. Hail damage was reported in the northern part of Limon, east of Hugo and in Genoa. The majority damage to windows and siding occurred on the north facing sides of the homes and buildings. The hail also injured a number of cattle northeast of Hugo. Four tornadoes were observed but only one produced minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 2:50 PM MST, 11 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
350 PM MDT WED JUN 4 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 349 PM MDT WED JUN 4 2014

THE AIRMASS OVER NORTH CENTRAL AND NORTHEAST COLORADO HAS REMAINED
DRY AND STABLE UP TO THIS POINT. PRECIPITABLE WATER VALUES ACROSS
THE PLAINS ARE STILL BETWEEN ONE-HALF AND THREE-QUARTERS OF AN
INCH BASED ON GOES SOUNDER AND GPS DATA. ADDITIONAL MOISTENING OF
THE AIRMASS IS EXPECTED THROUGH THIS EVENING AS SOUTHEASTERLY FLOW
CONTINUES. LATER THIS EVENING COULD SEE CONVECTION DEVELOP ON THE
NORTHEASTERN PLAINS. CROSS SECTIONS SHOW A DECENT AMOUNT OF LOW
AND MID LEVEL RELATIVE HUMIDITY ON THE PLAINS TOMORROW MORNING.
THIS SHOULD PRODUCE QUITE A BIT OF STRATUS FROM THE DENVER AREA TO
THE NORTH AND EAST. TOMORROW WILL SEE CONTINUED MOIST EASTERLY
FLOW AT LOW LEVELS AND MODERATE WESTERLY FLOW ALOFT. THIS SHOULD
PRODUCE A DECENT SHEAR PROFILE TO GO WITH A MOIST AND UNSTABLE
AFTERNOON AIRMASS. COULD SEE A DECENT ROUND OF SHOWERS AND
THUNDERSTORMS ACROSS THE PLAINS. ALL IN ALL...IT ALMOST LOOKS LIKE
A CLASSIC DAY 2 SCENARIO.

MOUNTAIN AREAS SHOULD REMAIN DRY AS THE MID-LEVEL WESTERLIES KEEP
THE DEEP MOISTURE CONFINED TO THE PLAINS. WITH INCREASED CLOUD
COVER OVER THE PLAINS THROUGH MUCH OF THE DAY...HIGH TEMPERATURES
SHOULD BE ANOTHER 4-8 DEGREES COOLER THAN THIS AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 349 PM MDT WED JUN 4 2014

WESTERLY FLOW ALOFT WEDNESDAY EVENING WITH 7H TROUGH MOVING INTO
THE GREAT BASIN. SURFACE WINDS BECOME MORE SOUTHEAST WHICH WILL
HELP ADVECT MORE LOW LEVEL MOISTURE INTO EASTERN COLORADO.
PRECIPITABLE WATER VALUES RANGE FROM AROUND 0.70 NEAR DENVER TO
0.90 FAR EASTERN PLAINS. SHOULD SEE STORMS CONTINUE DURING THE
EVENING WITH SOME INCREASE IN MID LEVEL QG ASCENT. SOME STORMS
ACROSS THE PLAINS COULD PRODUCE BRIEF HEAVY RAIN...BUT WESTERLY
STORM MOTION AROUND 15 MPH SHOULD KEEP FLASH FLOOD THREAT LOW.
MOST OF THE ACTIVITY TO MOVE EAST OF THE AREA BY MIDNIGHT...BUT
WITH MID LEVEL ASCENT OVERHEAD...SOME SHOWERS AND STORMS TO LINGER
BEYOND MIDNIGHT MAINLY FAR EASTERN PLAINS. ON FRIDAY FLOW ALOFT
REMAINS WESTERLY WITH UPPER TROUGH OVER THE GREAT BASIN. MODELS
SHOW THETA-E AXIS REMAINING OVER EASTERN COLORADO WITH SURFACE
FLOW BECOMING EASTERLY. PRECIPITABLE WATER VALUES LOOK TO INCREASE
TO NEAR 0.80 AROUND DENVER AND CLOSE TO AN INCH FAR EASTERN
PLAINS. WITH SLIGHTLY UNSTABLE AIRMASS AND SOME MID LEVEL ASCENT
IN PLACE...SHOULD SEE THUNDERSTORM CHANCES INCREASE BY THE
AFTERNOON. BEST CHANCE FOR STORMS TO BE EAST OF THE CONTINENTAL
DIVIDE. SOME STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN.
APPEARS TO BE ENOUGH STORM MOTION TO KEEP STORMS MOVING. AIRMASS
TO BE SLIGHTLY COOLER WITH INCREASED CLOUD COVER. STORMS TO
PERSIST INTO THE EVENING WITH SOME DECREASE AROUND MIDNIGHT. BUT
ENOUGH LIFT TO KEEP SOME SHOWERS AND STORMS GOING OVERNIGHT. ON
SATURDAY...TROUGH MOVES ACROSS THE STATE WITH COOLER AIRMASS.
SURFACE HIGH MOVES SOUTH ACROSS EASTERN COLORADO AND WESTERN
KANSAS HELPING TO INCREASE UPSLOPE. INCREASING MID LEVEL ASCENT
AND INSTABILITY WILL ALLOW FOR A DECENT CHANCE OF THUNDERSTORMSBY
THE AFTERNOON. AGAIN...STORMS COULD PRODUCE BRIEF HEAVY RAINFALL
WITH PRECIPITABLE WATER VALUES RANGING FROM 0.80 ALONG THE
FOOTHILLS TO CLOSE TO AN INCH FAR EASTERN PLAINS. AIRMASS TO BE
COOLER WITH HIGHS ONLY IN THE UPPER 60S ACROSS THE PLAINS. FOR
SUNDAY...FLOW ALOFT BECOMES NORTHWEST AS TROUGH MOVES INTO FAR
EASTERN PLAINS. AIRMASS TO BECOME SLIGHTLY DRIER BUT ENOUGH
MOISTURE AND INSTABILITY FOR SOME CHANCE OF THUNDERSTORMS BY THE
AFTERNOON...MAINLY ACROSS THE PLAINS. TEMPERATURES WARM SLIGHTLY
WITH READINGS AROUND 70 DEGREES OVER THE PLAINS.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...WARMER AND DRIER
CONDITIONS TO PREVAIL AS RIDGE BUILDS OVER THE AREA. STILL ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 349 PM MDT WED JUN 4 2014

GOES SOUNDER TOTAL PRECIPITABLE WATER DATA THIS AFTERNOON SHOWS
THE AIRMASS OVER NORTHEAST COLORADO IS SLOW TO MOISTEN UP. WITHOUT
DEEPER MOISTURE...CHANCES FOR THUNDERSTORMS TO DEVELOP WILL REMAIN
LOW. MODELS CONTINUE TO SHOW MOISTURE INCREASING FROM THE
SOUTHEAST LATER THIS EVENING. IF SHOWERS DEVELOP OVER THE
NORTHEAST PLAINS...THEN OUTFLOW BOUNDARIES WILL HELP TRANSPORT LOW
LEVEL MOISTURE INTO THE DENVER AREA. SHOULD SEE A BIT MORE STRATUS
THAN WE HAD THIS MORNING SINCE SHOWERS WILL BE OCCURRING CLOSER
THAN THEY WERE LAST NIGHT. MVFR CEILINGS ARE EXPECTED TOMORROW
MORNING...AND THEN THE STAGE WILL BE SET FOR THUNDERSTORMS TO
DEVELOP TOMORROW AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 349 PM MDT WED JUN 4 2014

TEMPERATURES WILL BE COOLING BACK TO NORMAL SEASONAL VALUES FOR
THE NEXT SEVERAL DAYS WHICH WILL HELP RUNOFF RETURN TO MORE
MANAGEABLE LEVELS. TODAY IS ALREADY SOME 5-10 DEGREES COOLER THAN
YESTERDAY AT LOWER LEVELS...SO THE OVERNIGHT CRESTS SHOULD BE A
LITTLE LOWER THAN WHAT WAS RECORDED THIS MORNING.

SHOWERS ARE RETURNING TO THE FORECAST...ESPECIALLY FRIDAY AND
SATURDAY. THE IMPACT ON STREAMFLOWS IS GOING TO BE RELATED TO
LOCATION OF THE SHOWERS. IF THEY REMAIN OVER THE PLAINS...THE
IMPACT ON MAINSTREAM RIVERS SHOULD BE MINIMAL. HOWEVER...IF
SHOWERS DEVELOP OVER THE FOOTHILLS AND REMAIN FAIRLY
STATIONARY...THEN THE RAINFALL COULD HAVE AN IMPACT. CROSS
SECTIONS SHOW WESTERLY FLOW...ALBEIT WEAK AT TIMES...ABOVE 600 MB.
THIS SHOULD HELP SHOWERS TO MOVE AWAY FROM THE FOOTHILLS AFTER
INITIAL DEVELOPMENT. THESE FACTORS SHOULD KEEP THE THREAT OF HEAVY
RAIN IN THE FOOTHILLS LOW...BUT WE WILL KEEP AN EYE ON THE
SITUATION AS IT EVOLVES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...D-L
AVIATION...DANKERS
HYDROLOGY...DANKERS
Hazardous weather outlook, Jun 4, 10:10 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT WED JUN 4 2014

COZ030>051-051715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND OVERNIGHT ON THE NORTHEAST PLAINS OF COLORADO. SOME OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. MOST OF THE THUNDERSTORMS THIS EVENING SHOULD BE EAST OF A
LINE FROM GREELEY TO DEER TRAIL. THUNDERSTORMS THAT CONTINUE
OVERNIGHT MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER
WASHINGTON...LOGAN...SEDGWICK AND PHILLIPS COUNTIES. SHOWER
ACTIVITY OVERNIGHT SHOULD HAVE LITTLE ADDITIONAL IMPACT ON RIVER
LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COOLER AND UNSETTLED WEATHER PATTERN CAN BE EXPECTED THROUGH
SATURDAY. THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...WITH
A FEW SHOWERS AND THUNDERSTORMS LINGERING DURING THE OVERNIGHT
HOURS ON THE PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHEAST COLORADO ON THURSDAY AND FRIDAY...WITH THE POTENTIAL
FOR LARGE HAIL AND DANGEROUS WINDS.

THE AIRMASS WILL SLOWLY DRY OUT SUNDAY AND MONDAY...WITH DRIER
AND WARMER CONDITIONS RETURNING BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 13 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Adams

When
June 4, 3:01 PM MST
Where
Adams County, 1.74 mi ENE of Bennett
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.760, -104.400

A tornado touched down briefly but no damage was reported.

Thunderstorm Wind, Arapahoe

When
June 4, 6:34 PM MST
Where
Arapahoe County, 0.53 mi E of Deer Trail
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.620, -104.040

Tornado, Lincoln

When
June 4, 7:15 PM MST
Where
Lincoln County, 13.95 mi WNW of Shaw
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.560, -103.580

A tornado touched in open country. No damage was reported.

Hail, Douglas

When
June 4, 7:38 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Arapahoe

When
June 4, 8:03 PM MST
Where
Arapahoe County, 0.53 mi E of Deer Trail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.040

Hail, Elbert

When
June 4, 8:39 PM MST
Where
Elbert County, 2.07 mi S of Agate
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.440, -103.950

Large hail caused extensive window damage to a home.

Hail, Elbert

When
June 4, 8:42 PM MST
Where
Elbert County, 0.87 mi SE of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.460, -103.940

Hail, Elbert

When
June 4, 8:50 PM MST
Where
Elbert County, 2.12 mi NE of Cedar Pt
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.370, -103.870

Thunderstorm Wind, Elbert

When
June 4, 9:11 PM MST
Where
Elbert County, 4.27 mi E of Cedar Pt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -103.820

Tornado, Lincoln

When
June 4, 9:15 PM MST to 9:25 PM MST
Where
Lincoln County, 2.91 mi NW of Limon to 0.69 mi S of (Lic)limon Arpt
Rating
EF1
Path length
5.24 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
39.297, -103.742

A storm chaser observed a large multi-vortex tornado. One highway sign was blown down, with the metal posts bent and uprooted.

Hail, Lincoln

When
June 4, 9:17 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.690

Thunderstorm Wind, Lincoln

When
June 4, 9:40 PM MST to 9:42 PM MST
Where
Lincoln County, Hugo
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -103.470

Straightline winds associated with a severe thunderstorm uprooted several trees and power poles. The downed electrical lines led to several fires and caused power outages in Hugo. Several fences were also blown down. Two motorists sustained minor injuries.

Tornado, Lincoln

When
June 4, 9:44 PM MST to 9:50 PM MST
Where
Lincoln County, 4.93 mi SSE of Bovina to 8.21 mi SE of Bovina
Rating
EF0
Path length
3.39 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.170, -103.320

A tornado touched down but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511127, 511135, 511129, 511121, 511122, 511123, 511124, 511125, 511137, 511130, 511126, 511136, 511134.